Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 40, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 7, 2021, 8:23 PM MDT for Big Horn County, Rosebud County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 8:23 PM MDT (02:23 UTC)
- Expired
- Jul 7, 2021, 9:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Big Horn County, MT, Rosebud County, MT
The radar
The Billings radar (KBLX), 153 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:18 PM MDT | TSTM WND GST 52 | 9 E Lodge Grass, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3784 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686
WUUS55 KBYZ 080223
SVRBYZ
MTC003-087-080315-
/O.NEW.KBYZ.SV.W.0040.210708T0223Z-210708T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
823 PM MDT Wed Jul 7 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Eastern Big Horn County in south central Montana...
Southern Rosebud County in southeastern Montana...
* Until 915 PM MDT.
* At 821 PM MDT, severe thunderstorms were located along a line
extending from 12 miles east of Hardin to 8 miles southeast of Crow
Agency to 16 miles southwest of Lodge Grass, moving southeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lodge Grass, Lame Deer, Busby, Crow Agency, Ashland, Birney, Wyola,
Tongue River Reservoir, Birney Village, Brandenberg, Kirby, Muddy
Cluster, Rosebud Battlefield Park, Northern Cheyenne Indian
Reservation and Crow Indian Reservation.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing widespread damaging winds. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows! Wind
damage with these storms may occur before any rain or lightning. Do
not wait for the sound of thunder before taking cover.
&&
LAT...LON 4500 10750 4513 10785 4554 10751 4586 10756
4583 10621 4579 10621 4579 10623 4535 10624
4535 10628 4518 10628 4518 10626 4499 10626
TIME...MOT...LOC 0221Z 300DEG 49KT 4579 10738 4550 10735 4515 10763
HAIL...<.75IN
WIND...60MPH
$$
Chambers1 follow-up statement
578
WWUS55 KBYZ 080250
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
850 PM MDT Wed Jul 7 2021
MTC003-087-080315-
/O.CON.KBYZ.SV.W.0040.000000T0000Z-210708T0315Z/
Big Horn MT-Rosebud MT-
850 PM MDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR EASTERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES...
At 849 PM MDT, severe thunderstorms were located along a line
extending from near Busby to 22 miles east of Lodge Grass to near
Ranchester, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lame Deer, Ashland, Busby, Birney, Tongue River Reservoir,
Brandenberg, Kirby, Muddy Cluster, Rosebud Battlefield Park, Birney
Village and Northern Cheyenne Indian Reservation.
LAT...LON 4500 10730 4538 10722 4586 10738 4583 10621
4579 10621 4579 10623 4535 10624 4535 10628
4518 10628 4518 10626 4499 10626
TIME...MOT...LOC 0249Z 300DEG 49KT 4561 10693 4531 10690 4496 10718
HAIL...<.75IN
WIND...60MPH
$$
CarrothersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:42 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 7, 7:42 PM MDT, 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
742 PM MDT Wed Jul 7 2021
.DISCUSSION...
Today through Thursday night...
A couple of disturbances moving through the area this afternoon
through tonight. First one doesn't pack much punch but is
producing a few very light showers and some wind gusts to 30 mph
around Livingston. The cloud cover from this feature is helping to
hold temperatures down just a bit from what they would be, and may
cut 5 degrees off high temperatures across the southwest quarter
of the forecast area. The second disturbance will push into the
area from the west around 4pm or so and is expected to generate a
squall line of high based thunderstorms that will cross the area
this evening exiting the east in the early morning hours. Airmass
and shear profiles are much different than yesterday, so the mode
of storms today will be high based with damaging wind gusts being
the main threat. Last several runs of the HRRR showing a wall of
wind moving into the Billings area between 5 and 7pm with gusts in
the 40 to 60 mph range, and possibly as high as 75mph if
everything plays out just right. The aforementioned cloud cover
reduced temperatures may play a role in just how strong those
winds get. Frequent lightning, brief rainfall, and maybe some
small hail are also possible with these storms.
Thursday looks drier with less convective activity. Models are
taking the next disturbance well north of the area which allows
downslope west to northwest winds to scour out some of the
moisture that was in place the past week or so. That pushes RH
values well into the teens to single digits, while temperatures
stick in the mid to upper 90s. At this time winds look light
enough to preclude any fire weather highlites but will keep an eye
on that.
Thursday night northeast winds try to surge back into the area
from the northern plains, bringing moisture and cooler air back
int the area for Friday. Along this resurgent boundary there could
be a few showers/thunderstorms develop, mainly from Rosebud county
east.
Main message for the short term, be prepared for the possibility
of damaging winds with line of storms that moves through this
evening. Chambers
Friday through Wednesday...
The extended period continues to look fairly active, at least to
start the period, with some potential for late period activity as
well.
Friday and Friday night should see a chance for widespread precip
for the region, as an upper level trough crosses the region,
flattening the ridge. Precip is expecte to linger in the east for
much of the day Saturday. The upper level ridge is quick to
rebuild over western Montana Saturday and shift eastward Sunday,
bringing a return of dry conditions and hot temperatures.
An area of low pressure is progged across southern Canada Sunday
night, which should flatten the ridge again. The pattern locks
fairly flat from this point through midweek, allowing potential
for a more progressive, active pattern to re-emerge. A cold front
associated with the Canadian low is expected to dropping through
the area Monday, bringing slightly cooler temps, and a chance for
showers and thunderstorms. Additional pieces of energy will keep
temps a little cooler than those seen over the weekend, and could
bring additional precip potential. Currently ensembles and models
look fairly dry for the latter half of the extended period, so
grids are mainly dry this far out.
Expect highs in the 80s to low 90s for Friday and Saturday, with
with 90s to a few degrees above 100 for Sunday. Upper 80 and low
90s are expected for the beginning of next week. Overnight lows
look to be in the 50s and 60s for most nights. Gilstad
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours. A few
thunderstorms are drifting through the southern mountains early
this afternoon, slowly diminishing as they move eastward. Main
aviation threat with this activity will be localized gusts to
35kts. A squall line is expected to develop over the western
foothills (KLVM) late this afternoon and spread eastward into the
KBIL area between 23-01z and into KMLS 03-05z. Thunderstorms along
this squall are expected to produce wind gusts of 40 to 60kts.
Local MVFR visibility is possible near precipitation areas
associated with the squall line. Conditions will improve quickly
behind the line. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 064/097 063/088 059/091 063/099 066/093 063/092 063/092
41/U 14/T 10/U 00/U 11/U 11/U 11/U
LVM 055/094 054/085 052/092 056/097 057/092 055/091 055/091
31/H 14/T 10/U 00/U 11/U 11/U 11/U
HDN 061/098 061/091 056/092 059/100 062/096 060/095 060/094
41/U 24/T 20/U 00/U 00/U 11/U 11/U
MLS 065/095 062/087 061/088 063/098 065/094 062/092 062/091
41/U 24/T 31/U 01/U 11/U 11/U 11/U
4BQ 065/095 063/088 061/086 061/095 066/095 063/091 063/090
41/U 24/T 42/T 01/U 01/U 11/U 21/U
BHK 060/093 058/086 057/085 058/094 060/093 058/088 058/088
52/T 24/T 52/T 01/U 11/U 11/U 21/U
SHR 058/094 057/086 053/087 055/095 059/092 057/091 057/088
31/U 14/T 31/U 01/U 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 346 in effect until 11 PM MDT this
evening FOR ZONES 29>33-36-37-57-58-138-169-171-173-235.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 7, 6:02 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 602 AM MDT Wed Jul 7 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-081215- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone- 602 AM MDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Strong to Severe Thunderstorms. * WHERE...South central and southeast Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Scattered showers and thunderstorms are expected this afternoon and evening. A few storms could be severe with large hail and strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready to seek shelter if threatening weather approaches. Have a way to receive watches and warnings from the National Weather Service. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jul 7, 5:54 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Billings MT
554 PM MDT Wed Jul 7 2021
MTZ030-080045-
Treasure MT-
554 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Hysham, moving southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Hysham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.
LAT...LON 4643 10715 4639 10715 4639 10703 4636 10703
4617 10722 4627 10757 4629 10757 4629 10759
4631 10760 4631 10761 4635 10761 4635 10763
4646 10757
TIME...MOT...LOC 2353Z 288DEG 23KT 4636 10751
TesarSpecial weather statement, Jul 7, 6:21 PM MDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Billings MT 621 PM MDT Wed Jul 7 2021 MTZ030-031-080045- Northern Rosebud MT-Treasure MT- 621 PM MDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near Hysham, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Hysham and Vananda. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4628 10725 4656 10709 4650 10679 4613 10690 TIME...MOT...LOC 0021Z 286DEG 28KT 4634 10717 Tesar
Special weather statement, Jul 7, 6:47 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Billings MT 647 PM MDT Wed Jul 7 2021 MTZ031-080115- Northern Rosebud MT- 647 PM MDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY... At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Forsyth, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Forsyth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Montana. LAT...LON 4623 10697 4638 10691 4631 10649 4603 10662 TIME...MOT...LOC 0046Z 303DEG 27KT 4627 10683 Tesar
Local storm report, Jul 7, 7:03 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
703 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST MILL CREEK 44.46N 107.45W
07/07/2021 M53.00 MPH SHERIDAN WY MESONET
0619 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M52.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0655 PM TSTM WND GST 10 E MOLT 45.85N 108.73W
07/07/2021 M68.00 MPH YELLOWSTONE MT TRAINED SPOTTER
&&
AARON GLocal storm report, Jul 7, 7:34 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M55.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0612 PM TSTM WND GST 17 NE WILSALL 46.16N 110.38W
07/07/2021 M61.00 MPH PARK MT MESONET
0615 PM TSTM WND GST JUDITH GAP 46.69N 109.75W
07/07/2021 M59.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0640 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
07/07/2021 M56.00 MPH ROSEBUD MT MESONET
0651 PM TSTM WND GST 2 NNW FORSYTH 46.30N 106.70W
07/07/2021 M64.00 MPH ROSEBUD MT MESONET
0710 PM TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
07/07/2021 M73.00 MPH YELLOWSTONE MT ASOS
&&
AARON GLocal storm report, Jul 7, 8:23 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
07/07/2021 M60.00 MPH SWEET GRASS MT AWOS
0600 PM TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
07/07/2021 M58.00 MPH SWEET GRASS MT MESONET
0700 PM TSTM WND GST 6 ENE BROADVIEW 46.13N 108.76W
07/07/2021 M58.00 MPH YELLOWSTONE MT MESONET
0710 PM TSTM WND GST 19 SSW KLEIN 46.16N 108.72W
07/07/2021 M62.00 MPH MUSSELSHELL MT MESONET
0719 PM TSTM WND GST 3 WSW LOCKWOOD 45.79N 108.47W
07/07/2021 M52.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0734 PM TSTM WND GST 11 SE HUNTLEY 45.78N 108.16W
07/07/2021 M61.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
0740 PM TSTM WND DMG 3 E BILLINGS 45.78N 108.49W
07/07/2021 YELLOWSTONE MT PUBLIC
6 INCH TREE LIMB IN ROAD
0743 PM TSTM WND GST 3 WNW MILES CITY 46.43N 105.89W
07/07/2021 M53.00 MPH CUSTER MT ASOS
&&
CARROTHERSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:21 PM MDT | Special Weather Statement | BYZ | Treasure | 24 min |
| Jul 7, 6:35 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Yellowstone | 55 min |
| Jul 7, 6:47 PM MDT | Special Weather Statement | BYZ | Rosebud | 28 min |
| Jul 7, 7:00 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 30 min |
| Jul 7, 7:24 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Musselshell, Rosebud, Treasure, Yellowstone | 66 min |
| Jul 7, 7:31 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 29 min |
| Jul 7, 7:53 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 52 min |
| Jul 7, 8:14 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 46 min |
| Jul 7, 8:59 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 31 min |
| Jul 7, 9:13 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 62 min |
| Jul 7, 9:19 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 56 min |
| Jul 7, 9:50 PM MDT | Special Weather Statement | BYZ | Fallon | 55 min |
| Jul 7, 10:05 PM MDT | Special Weather Statement | BYZ | Carter | 40 min |
| Jul 7, 10:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| Jul 7, 10:59 PM MDT | Special Weather Statement | BYZ | Carter, Powder River | 61 min |
| Jul 7, 11:59 PM MDT | Special Weather Statement | BYZ | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.